Alert archive / Kentucky / Frost Advisories in 2016

Frost Advisory 6, NWS Jackson, KY

May 15, 201633 counties in Kentucky

NWS Jackson, KY issued this frost advisory at May 15, 2016, 3:15 PM EDT for 33 counties in Kentucky. It took effect at May 16, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 3:15 PM EDT (19:15 UTC)
In effect from
May 16, 2016, 2:00 AM EDT
Expired
May 16, 2016, 8:55 AM EDT
In force
7 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS73 KJKL 151915
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT SUN MAY 15 2016

...FROST EXPECTED TONIGHT...ESPECIALLY IN THE VALLEYS...

.CLEARING SKIES...LIGHT WINDS...AND A COLD AIR MASS FOR THIS TIME
OF YEAR WILL BRING THE STRONG POTENTIAL FOR FROST TO MUCH OF EAST
KENTUCKY LATER TONIGHT AND INTO EARLY MONDAY MORNING. THE VALLEYS
WILL BE MOST PRONE TO SEEING A LONGER DURATION OF WIDESPREAD
FROST. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-160315-
/O.NEW.KJKL.FR.Y.0006.160516T0600Z-160516T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
315 PM EDT SUN MAY 15 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY. 

* TEMPERATURE...LOWS WILL BE IN THE LOWER TO MIDDLE 30S FOR MUCH
  OF THE AREA FOR MONDAY MORNING.

* IMPACTS...FROST WILL DEVELOP FOR MUCH OF THE AREA AND BECOME
  THICKEST IN THE MORE SHELTERED VALLEY LOCATIONS. SENSITIVE
  PLANTS MAY BE DAMAGED OR KILLED IF LEFT OUTDOORS WITH NO
  PROTECTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GREIF
3 follow-up statements
068 
WWUS73 KJKL 160259
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1059 PM EDT SUN MAY 15 2016

...FROST EXPECTED TONIGHT...ESPECIALLY IN THE VALLEYS...

.CLEARING SKIES...LIGHT WINDS...AND A COLD AIR MASS FOR THIS TIME
OF YEAR WILL BRING THE STRONG POTENTIAL FOR FROST TO MUCH OF EAST
KENTUCKY LATER TONIGHT AND INTO EARLY MONDAY MORNING. THE VALLEYS
WILL BE MOST PRONE TO SEEING A LONGER DURATION OF WIDESPREAD
FROST.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
/O.CON.KJKL.FR.Y.0006.160516T0600Z-160516T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1059 PM EDT SUN MAY 15 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* TEMPERATURE...LOWS WILL BE IN THE LOWER TO MIDDLE 30S FOR MUCH
  OF THE AREA ON MONDAY MORNING.

* IMPACTS...FROST WILL DEVELOP FOR MUCH OF THE AREA AND BECOME 
  THICKEST IN THE MORE SHELTERED VALLEY LOCATIONS. SENSITIVE 
  PLANTS MAY BE DAMAGED OR KILLED IF LEFT OUTDOORS WITH NO 
  PROTECTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
485 
WWUS73 KJKL 160943
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
543 AM EDT MON MAY 16 2016

...FROST EXPECTED EARLY THIS MORNING...ESPECIALLY IN THE
VALLEYS...

.MOSTLY CLEAR SKIES...LIGHT WINDS...AND A COLD AIR MASS FOR THIS
TIME OF YEAR...WILL BRING THE STRONG POTENTIAL OF FROST FOR MUCH
OF EAST KENTUCKY THROUGH EARLY THIS MORNING. THE VALLEYS WILL BE
MOST PRONE TO SEEING A LONGER DURATION OF WIDESPREAD FROST.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161300-
/O.CON.KJKL.FR.Y.0006.000000T0000Z-160516T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
543 AM EDT MON MAY 16 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...LOWS WILL BE IN THE LOWER TO MIDDLE 30S FOR MUCH
  OF THE AREA EARLY THIS MORNING...ESPECIALLY WITHIN THE VALLEYS.

* IMPACTS...FROST WILL DEVELOP FOR MUCH OF THE AREA AND BECOME 
  THICKEST IN THE MORE SHELTERED VALLEY LOCATIONS. SENSITIVE 
  PLANTS MAY BE DAMAGED OR KILLED IF LEFT OUTDOORS WITH NO 
  PROTECTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
GREIF/JP/JMW
644 
WWUS73 KJKL 161255 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
855 AM EDT MON MAY 16 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161400-
/O.CAN.KJKL.FR.Y.0006.000000T0000Z-160516T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
855 AM EDT MON MAY 16 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FROST
ADVISORY. 

WITH TEMPERATURES NOW WELL ABOVE FREEZING ACROSS EASTERN
KENTUCKY...THE FROST ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 15, 3:10 PM EDT, 5 minutes earlier.

Area forecast discussion, May 15, 3:10 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
310 PM EDT SUN MAY 15 2016

.SHORT TERM...(This evening through Monday night)
Issued at 310 PM EDT SUN MAY 15 2016

18z SFC analysis shows high pressure moving deeper into Kentucky.
This will soon help to settle the winds and allow the current
scattered to numerous mid level cu to dissipate over our area by
early evening. Currently, temperatures are running in the mid to
upper 50s through the area with dewpoints down into the low to mid
30s while winds are generally northwest at 10 to 15 mph.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict the gradual retreat of
the broad, northern stream closed low that is dominating the
pattern from the Great Lakes east through New England. As its
influence wanes for Kentucky, attention then turns to the
increasingly active southern stream. This will spread batches of
mid level energy periodically over the state starting later Monday
with the more significant wave passing by that night into Tuesday
morning. Given the model agreement, favor a general blend with a
lean toward the HRRR and NAM12 for weather details.

Sensible weather will feature another chilly night, though the
winds will die off quicker than they did last night. Clear skies
for much of it will maximize the radiative cooling beneath a
strong inversion resulting in temperatures falling through the
upper and middle 30s in most valley locations. Along with light to
calm winds, this will be enough for areas of frost to develop and
become widespread in the most sheltered valley locations.
Accordingly, will issue a Frost Advisory for the entire area
tonight starting at 2 am and running through 9 am EDT. Expect
mainly just some patchy frost in the southwest parts of the CWA,
but some of the deeper valleys there will see more substantial
frost and decided to not get too fancy with the division between
patchy and heavier frost. Also, do expect high clouds to start
moving into the southwest towards dawn and that may limit the
frost development for the more open spots west of I-75, though
caution will still need to be exercised in the sheltered
locations. Temperatures will start warm back up on Monday as the
high shifts east and winds begin to turn to the south. Despite
thickening clouds, high should end up in the low to mid 60s on
Monday. A developing cold front will then lift north through the
area with shower chances on the climb into Monday night.
Moderately high PW air will accompany this boundary, but at
least through 12z Tuesday, the heaviest rains should stay west and
north of the majority of the CWA. Instability also looks too
limited for any thunder at this time.

Used the ShortBlend guidance as the starting point, once again,
for most weather elements through the first part of the forecast
and the SuperBlend thereafter. Did make some significant terrain
based adjustments to the temperature grids tonight owing to an
expected decent ridge to valley temperature split, and also to a
certain extent Monday night. As for PoPs: ended up closer to the
MET guidance in the south and the MAV in the north, favoring the
NAM's placement of the boundary and its rain axis for the latter
part of the short term forecast period.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM EDT SUN MAY 15 2016

Based on the latest model guidance, the extended will be starting
off in an active pattern across the Ohio and Tennessee valley
regions. An east west oriented warm front is progged to be moving
slowly northward across the region on Tuesday, bringing widespread
light to moderate rain showers with it as it does so. The rain is
expected to continue unabated Tuesday night through Wednesday
morning, as the weather systems associated cold front moves across
the region and then gets hung up over the central Appalachians for a
short period of time. The front, and any precipitation associated
with it, should clear the area by early Wednesday evening. A weak
ridge of high pressure will then settle over the area from Wednesday
evening through late Friday morning, bring dry and much warmer
weather to eastern Kentucky. A second round of rain, with perhaps a
few thunderstorms, is on tap for Friday and Saturday, as a second
area of low pressure moves out of the southern plains and into the
Tennessee and Ohio valley regions to end the week.

Temperatures are still on track to be slightly below normal Tuesday
and Wednesday. The coolest day of the period looks to be Tuesday,
when we could see daytime highs at or slightly below 60 degrees
along and north of the Mountain Parkway. The warm up will begin in
earnest on Wednesday, with highs in the upper 60s for most
locations. The remainder of the extended period should see day time
highs in the 70s across the area. Overnight lows will generally be
in the 40s the first couple of nights of the extended, with minimum
readings in the mid to upper 50s from Thursday night onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 210 PM EDT SUN MAY 15 2016

As we lose diurnal heating this evening, the mid level cloud cu
should dissipate. Look for some high clouds to start moving into
the area from the southwest during the mid to late morning hours
on Monday. Brisk northwest winds of 10 to 15 kts will settle with
sunset and remain light/variable into the day Monday.

&&

.JKL Watches/Warnings/Advisories...
Frost Advisory from 2 AM to 9 AM EDT Monday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, May 15, 9:55 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
955 AM EDT SUN MAY 15 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161700-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
955 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FROST CAN BE EXPECTED LATE TONIGHT...MAINLY IN THE
SHELTERED VALLEYS AND AT ELEVATIONS ABOVE TWO THOUSAND FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AREAS OF FROST WILL BE POSSIBLE IN THE SHELTERED VALLEYS EARLY
MONDAY MORNING.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW/GREIF

Nearby

Frost Advisories in Kentucky, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.